Alert archive / Michigan / Gale Watches in 2021

Gale Watch 1, NWS Grand Rapids, MI

January 19, 2021

NWS Grand Rapids, MI issued this gale watch at Jan 19, 2021, 3:39 AM EST. It took effect at Jan 20, 2021, 1:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 19, 2021, 3:39 AM EST (08:39 UTC)
In effect from
Jan 20, 2021, 1:00 PM EST
Expired
Jan 19, 2021, 1:01 PM EST
In force
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

177 
WHUS73 KGRR 190839
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
339 AM EST Tue Jan 19 2021

LMZ844>849-191645-
/O.CON.KGRR.SC.Y.0005.000000T0000Z-210120T1800Z/
/O.NEW.KGRR.GL.A.0001.210120T1800Z-210121T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
339 AM EST Tue Jan 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...
...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...For the Small Craft Advisory, west winds 15 to 25 knots
  and waves 3 to 6 feet. For the Gale Watch, southwest winds 20 to
  30 knots with gusts up to 40 knots and waves 8 to 12 feet 
  possible.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, until 1 PM EST Wednesday. 
  For the Gale Watch, from Wednesday afternoon through late 
  Wednesday night.

* IMPACTS...Strong winds can cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
2 follow-up statements
434 
WHUS73 KGRR 191548
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1048 AM EST Tue Jan 19 2021

LMZ844>849-200000-
/O.CON.KGRR.SC.Y.0005.000000T0000Z-210120T1800Z/
/O.CON.KGRR.GL.A.0001.210120T1800Z-210121T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1048 AM EST Tue Jan 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...
...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

* WHAT...For the Small Craft Advisory, west winds 15 to 25 knots 
  and waves 3 to 6 feet. For the Gale Watch, southwest winds 20 
  to 30 knots with gusts up to 40 knots and waves 8 to 12 feet 
  possible.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, until 1 PM EST Wednesday. 
  For the Gale Watch, from Wednesday afternoon through late 
  Wednesday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
563 
WHUS73 KGRR 191801
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
101 PM EST Tue Jan 19 2021

LMZ844>849-200215-
/O.CON.KGRR.SC.Y.0005.000000T0000Z-210120T1800Z/
/O.UPG.KGRR.GL.A.0001.210120T1800Z-210121T0600Z/
/O.NEW.KGRR.GL.W.0001.210120T1800Z-210121T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
101 PM EST Tue Jan 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...
...GALE WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 1 AM EST
THURSDAY...

* WHAT...For the Gale Warning, southwest winds 20 to 30 knots 
  with gusts up to 40 knots and waves 6 to 11 feet expected. For 
  the Small Craft Advisory, west winds 10 to 20 knots with gusts 
  up to 25 knots and waves 3 to 6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, from 1 PM Wednesday to 1 AM EST 
  Thursday. For the Small Craft Advisory, until 1 PM EST 
  Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale watch went out at Jan 19, 3:20 AM EST, 19 minutes earlier.

Area forecast discussion, Jan 19, 3:20 AM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
320 AM EST Tue Jan 19 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 320 AM EST Tue Jan 19 2021

-Lake effect flare up this afternoon and evening

-Windy later Wednesday into Thursday; dry and milder

-Light snow possible Friday, better chance Sunday and Monday

&&

.DISCUSSION...(Today through next Monday)
Issued at 320 AM EST Tue Jan 19 2021

--Lake effect flare up this afternoon and evening--

We are issuing a Winter Weather Advisory for Ottawa, Allegan, and
Van Buren Counties from 3 PM this afternoon through 4 AM tonight.

A potent shortwave dropping southeast from MN later today brings a
period of deeper moisture/lift that should significantly enhance the
westerly flow lake effect over the sw corner of Lwr MI, squarely
during the evening commute time.

Total accumulations this afternoon and evening in the advisory
area expected to be roughly 2-4". Intensity of some of the snow
showers with sfc temps in the mid to upper 20s will likely create
some travel impacts due to reduced visibilities and slick roads.

One concern we have is that some of the more intense snow bands
later today could extend well inland, possibly impacting srn
Kent, Barry and Kalamazoo Counties. If HiRes model updates trend
more in this direction we may have to add a few counties to the
advisory.

RAP and NAM3km fcst soundings at South Haven are fairly impressive,
especially between 21Z and 03Z, showing no inversion aloft, deep
moisture and omega to 15K ft, and a pretty good looking DGZ/Omega
"crosshairs" signature.

Snow showers diminish overnight after shortwave pulls away, but
some NW flow L.E.S. may persist near and west of Hwy 131 with some
additional light accums.

--Windy later Wednesday into Thursday; dry and milder--

Shortwave ridging moving in for Wednesday leads to a dry day, but
the sfc pres gradient tightens up quickly. Southwest winds may
begin gusting to 40 mph already in the afternoon especially at
the lakeshore. Winds remain up Wednesday night into Thursday while
veering more westerly, with temps rising into the 30s to perhaps
40 degrees. Still looking at a fairly good chance of seeing some
sunshine on Thursday, especially over southern sections.

--Light snow possible Friday, better chance Sunday and Monday--

The period of milder air is short-lived as a cold front drops
south through the state Thursday night and Friday. Some light NW
flow lake effect may set up for a time later Thurs night and
Friday before a sfc high arrives in MI on Saturday.

Longer range guidance is similar in showing a warm advection/
overrunning pattern shifting toward Lwr MI on Sunday and
continuing into Monday. This occurs as longwave troughing sets up
over the wrn U.S. and deep southwest flow sets up downstream into
the GrtLks Rgn. At least light snow accumulations appear
possible, and we'll have to watch for the potential of a more
organized system approaching from the southwest next Monday
night/Tuesday as ensemble guidance has been suggesting.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1205 AM EST Tue Jan 19 2021

Primarily MVFR conditions are expected overnight and Tuesday due
to extensive low cloud cover and occasional light snow showers and
flurries. A burst of heavier snow is expected Tuesday evening at
our southern terminals which will cause conditions to deteriorate
to IFR/LIFR there from around 00Z through 06Z Wed.

&&

.MARINE...
Issued at 320 AM EST Tue Jan 19 2021

Brisk westerly flow today and tonight will create hazardous
conditions for small craft. A further increase in winds and waves,
out of the southwest, is expected on Wednesday. Gales are
possible Wednesday afternoon into Thursday and will issue a Gale
Watch for that possibility.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 3 PM this afternoon to 4 AM EST
     Wednesday for MIZ056-064-071.

LM...Gale Watch from Wednesday afternoon through late Wednesday night
     for LMZ844>849.

     Small Craft Advisory until 1 PM EST Wednesday for LMZ844>849.

&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Laurens
MARINE...Meade
Hazardous weather outlook, Jan 18, 10:45 PM EST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1045 PM EST Mon Jan 18 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-192015-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1045 PM EST Mon Jan 18 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Lake effect snow showers may create minor travel impacts from
briefly reduced visibilities and slick spots. Be cautious as
temperatures will be below freezing.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Lake effect snow will continue both Tuesday and Tuesday night with
an increase in snow showers expected Tuesday evening especially.
Light accumulations of snow will create minor travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-192015-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1045 PM EST Mon Jan 18 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Winds and waves will be hazardous to small craft overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves will be hazardous to small craft most of the time
from Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 3:27 AM ESTWinter Weather AdvisoryGRRAllegan, Kalamazoo, Ottawa, Van Buren24 hr
Jan 19, 1:01 PM ESTGale WarningGRR38 hr

Nearby

Gale Watches in Michigan, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.